Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 6, 2019, 8:28 AM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2019, 8:28 AM CDT (13:28 UTC)
- Expired
- Jun 6, 2019, 1:22 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:41 AM CDT | HEAVY RAIN 3.64 | Strother Field Airport, KS | ASOS AT STROTHER FIELD AIPORT MEASURED RAINFALL REPORT IN ONE HOUR AND 26 MINUTES. |
| Jun 6, 9:16 AM CDT | FLASH FLOOD | Strother Field Airport, KS | EMERGENCY MANAGMENT REPORTED FLASH FLOODING AT STROTHER FIELD AIPORT. ESTIMATES FROM PICTURES SHOW SOME CARS SITTING IN ABOUT ONE FOOT OF WATER IN THE PARKING LOT. |
| Jun 6, 9:38 AM CDT | FLASH FLOOD | Winfield, KS | STREET FLOODING OCCURRING IN WINFIELD. CITY GETTING BARRICADES OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WGUS53 KICT 061328 FFWICT KSC015-035-191-061830- /O.NEW.KICT.FF.W.0045.190606T1328Z-190606T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 828 AM CDT Thu Jun 6 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Western Cowley County in south central Kansas... Southeastern Butler County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 130 PM CDT. * At 828 AM CDT, local law enforcement reported thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Arkansas City, Winfield, Oxford, Udall, South Haven, Atlanta, Geuda Springs, Latham, Rock, Hunnewell, Winfield City Lake and Strother Field Airport. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. This includes Interstate 35 between Mile Markers 1 and 14. LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757 $$ JAKUB
2 follow-up statements
293 WGUS73 KICT 061544 FFSICT Flash Flood Statement National Weather Service Wichita KS 1044 AM CDT Thu Jun 6 2019 KSC015-035-191-061830- /O.CON.KICT.FF.W.0045.000000T0000Z-190606T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cowley KS-Butler KS-Sumner KS- 1044 AM CDT Thu Jun 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR WESTERN COWLEY...SOUTHEASTERN BUTLER AND SOUTHEASTERN SUMNER COUNTIES... At 1040 AM CDT, Doppler radar indicated showers and thunderstorms continuing to produce areas of moderate to heavy rain across the warned area. Up to five inches of rain have already fallen since 7 AM. Additional thunderstorms are expected to redevelop this afternoon. Street flooding has already been reported in and around Winfield. Any additional rainfall will only aggravate ongoing flooding concerns. Some locations that may experience flooding include... Arkansas City, Winfield, Oxford, Udall, South Haven, Atlanta, Geuda Springs, Latham, Rock, Hunnewell, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757 $$ KLEINSASSER
934 WGUS73 KICT 061822 FFSICT Flash Flood Statement National Weather Service Wichita KS 122 PM CDT Thu Jun 6 2019 KSC015-035-191-061826- /O.CAN.KICT.FF.W.0045.000000T0000Z-190606T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cowley KS-Butler KS-Sumner KS- 122 PM CDT Thu Jun 6 2019 ...THE FLASH FLOOD WARNING FOR WESTERN COWLEY...SOUTHEASTERN BUTLER AND SOUTHEASTERN SUMNER COUNTIES IS CANCELLED... Flash Flood waters have receded, therefore higher end flash flooding is no longer expected to pose a threat. Excessive runoff from earlier heavy rainfall could still cause some minor flooding problems. Please continue to heed any remaining road closures. LAT...LON 3761 9689 3761 9658 3700 9698 3700 9757 $$ JAKUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:36 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 6, 6:36 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 AM CDT Thu Jun 6 2019 .SHORT TERM...(Today through Saturday night) Issued at 317 AM CDT Thu Jun 6 2019 The main challenge in the short term continues to be timing and areal coverage of the convection. Current satellite shows the 500mb low now transiting out of New Mexico and into the Red River Valley. This progged track will prevent any significant moisture transport from getting into the region today and Friday. Despite this lack of significant moisture transport, there is enough attendant moisture with the upper low to keep the flooding threat in the forecast. Mid levels have decent CAPE values in the 1500 range and weak forcing with little or no steering currents. This sets up a more pulse storm situation with chaotic motion. Due to the slow motion of these storms, some localized heavy rain and flooding is possible in low lying areas. This will especially be true in South Central and Southeast Kansas where PW values are running 140-170% above normal and the Skew-Ts have a distinct tropical look to them this afternoon and evening. Additionally, the slow moving system will keep the clouds in the region will keep the temperatures down with many areas likely to be a little below normal for this time of year. Friday and Saturday, the upper level low will push out to the east and will allow some clearing. There will not be much if any CAA behind the low and temperatures will recover some Friday. Showers and thunderstorms will continue to be possible during the day Friday as the low pressure system moves out of the region. PW values will drop off a good amount for Friday. This will help reduce the flooding risk for Friday afternoon and evening however, steering flow is still weak so some localized flooding can't be ruled out. Saturday, southerly flow will return to the western areas of the CWA and will allow temperatures to recover a little more toward normal and the precipitation chances will diminish some as well. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 317 AM CDT Thu Jun 6 2019 The extended range starts out a little active for Sunday as the next frontal system will encroach on the region. This front is rather strong and is likely to produce some showers and thunderstorms west of I-135 Sunday afternoon and evening. Moisture transport ahead of the front is decent but does not have enough time to bring enough moisture into the region to perpetuate a significant rain event across the eastern half of the CWA but an isolated shower or thunderstorm cannot be ruled out. A strong high pressure system will be pushing into the region Sunday evening and Monday which will bring temperatures down significantly and are likely to be well below normal for the start of next week. Metzger && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 634 AM CDT Thu Jun 6 2019 Abundant low level moisture and a slow moving upper level low moving across OK will lead to off and on widely scattered TSRA developing across the area today. Think the TSRA will become most numerous for the afternoon hours, so went with -SHRA and VCTS for most locations for the afternoon hours. Pulse type nature, and very erratic movement will lead to timing or location of the storms being difficult. So will go VCTS or VCSH in most of the tafs until the evening hours. The upper low will make slow progress into ern OK this evening, which will end the SHRA threat from west to the east, ending in central KS by this evening. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 80 64 82 63 / 60 40 20 0 Hutchinson 80 61 82 62 / 60 40 10 0 Newton 81 63 80 62 / 60 40 20 0 ElDorado 81 63 80 63 / 60 40 20 0 Winfield-KWLD 80 63 81 62 / 70 50 20 0 Russell 82 60 83 60 / 50 20 10 0 Great Bend 81 60 82 60 / 50 20 0 0 Salina 82 62 83 62 / 60 20 10 0 McPherson 81 61 82 61 / 60 40 10 0 Coffeyville 81 65 82 64 / 60 60 30 0 Chanute 82 64 81 63 / 60 50 30 10 Iola 82 64 81 63 / 60 50 30 10 Parsons-KPPF 82 64 82 63 / 60 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ069>072-082-083- 091>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...Ketcham
Hazardous weather outlook, Jun 6, 4:19 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 419 AM CDT Thu Jun 6 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 419 AM CDT Thu Jun 6 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected through much of the day today and tonight. Most of these storms are expected to be slow moving and could produce persistent heavy rain. Flash flooding is possible, especially along and south of a line from Kingman to Valley Center to Madison. A flash flood watch has been issued, see the bulletin for details. Areas to the north of this line are expected have scattered showers and thunderstorms as well but storms are not expected to produce flooding rains. A few strong storms with small hail and 50 mph winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for thunderstorms will linger on Friday for locations mainly east of the Kansas turnpike. Some of these storms could be locally strong with very heavy rainfall. Some localized flooding is possible. Showers and thunderstorms will again become possible, mainly west of the turnpike Saturday night and Sunday. Some of these storms could be locally strong with small hail and 50 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:04 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Jun 5, 7:29 PM CDT | Special Weather Statement | ICT | Sedgwick | 61 min |
| Jun 5, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Jun 5, 8:21 PM CDT | Special Weather Statement | ICT | Harper | 54 min |
| Jun 5, 8:50 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Jun 5, 9:01 PM CDT | Special Weather Statement | ICT | Chase | 59 min |
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 32 min |
| Jun 5, 9:29 PM CDT | Areal Flood Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 12 hr |
| Jun 5, 10:17 PM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Jun 5, 10:27 PM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 12 hr |
| Jun 6, 3:08 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more | 25 hr |
| Jun 6, 4:34 AM CDT | Areal Flood Warning | ICT | Lincoln | 6 hr |
| Jun 6, 8:17 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sumner | 11 hr |
| Jun 6, 1:12 PM CDT | River Flood Warning | ICT | Cowley | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.